What is Verapamil?

Today we’re going to look at a medication known as verapamil, a calcium channel blocker which is used for both migraine and cluster headache.  We’re not going to go into every detail about function and dosage, but we are going to address some important issues that people with migraine and cluster need to know.

What is Verapamil?

Verapamil is a type of medication known as a calcium channel blocker.  It comes under many brand names, such as Calan, Covera-HS and Isoptin.  Because of the calcium blocking function, blood vessels are dilated, reducing blood pressure and the amount of oxygen your heart uses.  It also reduces the risk of spasm in blood vessels.  As you may guess, verapamil is commonly used to treat issues like high blood pressure and some other heart and circulatory related problems.

There are many types of calcium channel blockers used in the treatment of migraine.  Verapamil is just one type.  Verapamil is used as a preventative medication.

Common misconceptions

Many people are concerned about what calcium is being blocked by verapamil.  This is calcium in the heart and smooth muscles.  It has no impact on blood calcium or the calcium in your bones.  So you don’t need to supplement your calcium specifically because you’re taking this medication.  (In fact, taking calcium could interfere with verapamil – talk to your doctor)

Another concern people have is that verapamil will lower their blood pressure too low if they don’t already have high blood pressure.  If your blood pressure is already normal or low, you usually don’t have to worry.  However, do make sure your doctor is aware of your medical history, and if you start feeling very lightheaded when you stand up, that could be a sign that you should have your blood pressure checked.

Who takes Verapamil?

Verapamil actually has become an increasingly common medication for migraine of all classes.  However, there are some conditions it’s more likely to be used:

  • Cluster Headache (both chronic and episodic)
  • Hemiplegic Migraine, including both sporadic hemiplegic migraine and familial hemiplegic migraine
  • Migraineurs who already have high blood pressure
  • Migraineurs who can’t take beta blockers (ie because of asthma)
  • Menstrual Migraine
  • Migraine induced by orgasm or exercise
  • Types of migraine with prolonged aura

Verapamil has also been used successfully to treat children and adolescents with migraine.

Side effects

Verapamil is a favourite in the class of calcium channel blockers, partly because it’s less likely to cause side effects.  However, as with any medication, some people do experience some.  Most commonly:

  • Constipation
  • Swelling of the feet, ankles or legs
  • Slowing of the heart rate
  • Tiredness or heaviness
  • Light headedness (see above)

There are others, though these tend to be the most common – please talk to your doctor if you notice any side effects.

Summary

Though certainly not for everyone, verapamil continues to help some people with migraine and cluster as a preventative medication after many years of use.

Read more general information about Verapamil here.

Be Sociable, Share!

3 comments… add one

  • Gwen Sep 29, 2009

    Can verapamil be used along side propanalol and topamax?

  • James Sep 30, 2009

    Hi Gwen,

    You’ll need to talk to your doctor about your particular situation, especially when dealing with multiple drug combinations. I know there are especially concerns about taking propranolol and calcium channel blockers such as verapamil together, because they do interact. There have been concerns about some anti-seizure meds with verapamil – I’m not aware that Topamax is one of them, but again it’s best to check with your doctor about your specific situation.

  • Candi Oct 19, 2013

    I took verapamil in the past 40 mg three times a day. My low blood pressure went even lower. I wasn’t experiencing any dizziness though. I stopped it however because my GP was concerned. My migraine stayed away for a year. It’s now back and my vision symptoms are worse 24/7 and so my neuro suggested I go back on but at a lower dose 40 mg twice a day. I am scared this is going to cause my bp 90/60 to go even lower again and do something like cause me to pass in my sleep. Is it easier to control with the immediate release pills?

Leave a Comment